Jump to content

chauffeur thinking about tapering from prozac (WARNING: long/detailed)


chauffeur

Recommended Posts

hi,

 

i was raised in a happy and healthy household by two loving parents. throughout middle school and high school i would experience bouts of depression but never anything serious...i was kind of just an emotional kid (one anecdote: sometimes in social situations if i started to feel insecure or out-of-place i would pretend to fall asleep on a couch). i had a lot of friends though and girlfriends and pretty much developed at the standard rate.

 

around age 18 i began to experience what i would describe as gender dysphoria/confusion. i couldn't really decide if i preferred men or women (keep in mind i'd never questioned my preference for women prior)... i developed major depressive disorder and experienced chronic oftentimes debilitating anxiety. dropped out of college after a year, moved back home and started therapy. my therapist pretty quickly put me on 60mg prozac and i soon found myself able to carry on with ordinary life stuff...holding down a job, taking classes at community college, etc.

 

it was also around this age that i began to abuse alcohol. in 2007 i went to peru where i was legal to drink and it became a nightly habit. for a long time i convinced myself that i was drinking in a "healthy" and "ordinary" manner - waiting until sundown, sticking to wine over hard alcohol, etc. with the help of my therapist i was able to drop down to 40mg prozac. i persisted in relationships with women who i wasn't sure i wanted to be with. after one especially brutal breakup and a bout of unemployment i started going more and more to hard alcohol. this all gradually over the course of 10 years.

 

finally i found love with a girl who i met through work. we moved in together and were mostly happy but my drinking remained a problem. after her and i broke up i began to experiment with men but found the encounters unfulfilling (breaking news, shallow sex is just shallow sex regardless of whether it's with a man or woman).

 

my drinking got worse and worse. i reconnected with an old flame who works in the psychiatry field and decided to go off my meds cold turkey in an attempt to impress her. the results proved disastrous; there were several days where i began to experience symptoms of dissociation, feeling as though my appendages weren't attached to my body, hearing noises from different directions than they were actually coming from, etc. i finally checked myself into a hospital for fear that my body was shutting down...turns out i was fine, but the experience overall was terrifying.

 

so, i went back on my meds and started going to more regular therapy, started laying back on the alcohol, etc. problem is, i still don't know what i want. i'm painfully insecure and crave companionship but whenever i start to get close with somebody i run. as my psychiatry friend put it, i "don't know the difference between pleasure and happiness." i'm afraid that the meds + booze make me just happy enough to exist, but are ultimately holding me back from self-actualization/true happiness. 

 

i'm seeing my therapist thursday to talk it over. any experience with this sort of thing? sorry so long-winded. excited to start taking my life back

Link to comment
  • Administrator

Welcome, chauffeur.

 

When did you go off Prozac and when did you go back on again? Do you still have any withdrawal symptoms?

 

To help us out, see these instructions Please put your drug and withdrawal history in your signature

 

We don't supply online therapy here, that's a part you have to do yourself.

 

As you're aware, you need to stop drinking and learn to deal with your emotional life. Going to a therapist is a good start, give it a try to make sure this person is the right therapist for you.

 

Are you looking to taper off Prozac? See Tips for tapering off Prozac (fluoxetine)

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
  • Moderator Emeritus

Hi chaffeur and welcome to SA from me too.

 

Here are some links which you might find helpful:

 

Before you begin tapering what you need to know

Why taper by 10% of my dosage?

 

Dr Joseph Glenmullen's WD Symptoms Checklist

 

Brain Remodelling


Video:  Healing From Antidepressants - Patterns of Recovery

 

What should I expect from my doctor about withdrawal symptoms?


How do you talk to a doctor about tapering and withdrawal?

 

You can ask questions here in your Intro/Update topic and journal your progress.  Click "Follow" top right and you will be notified when someone responds.

Please DO NOT TAG me - thank you

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions. 

  MISSION ACCOMPLISHED:    (6 year taper)      0mg Pristiq      on 13th November 2021

ADs since ~1992:  25+ years - 1 unknown, Prozac (muscle weakness), Zoloft; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after); Pristiq:  50mg 2012, 100mg beg 2013 (Serotonin Toxicity)  Tapering from Oct 2015 - 13 Nov 2021   LAST DOSE 0.0025mg

Post 0 updates start here    My tapering program     My Intro (goes to tapering graph)

 VIDEO:   Antidepressant Withdrawal Syndrome and its Management

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy